Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kivexa vs. Truvada
Aug 23, 2006

Hi,

Greetings from Canada. My CD4 count hovers around 250 and my VL is 35,000. My doctor has informed me that I should start thinking about medication. He suggests that I start with the once daily Truvada + Sustiva. The government sponsored drug programme here, however, does not cover Truvada. My doctor suggests that I go on Kivexa + Sustiva since it is covered by the government, and that a genetic test can determine whether I will develop Hypersensitivity Reaction.

I am wrestling with whether I should pay for the Truvada out of my own pocket since my doctor claims it is a superior drug (because of it's long half life.

Thank you very much for your good work!

Response from Dr. Henry

My own personal preference is to not start on too many drugs that have some overlapping toxicities at once if there are other options available (for example abacavir and efavirenz are good drugs together but both can cause early rashes and it can be confusing to sort that out). Checking for genetic sensitivity to abavavir can significantly decrease the odds that a reaction would occur (low rate in persons who are HLA B5701 negative). Canada has been a leader in efforts to use that test to identify patients who can even more safely use abacavir. I generally start patients on a boosted PI regimen and then once suppressed and if no baseline resistance switch to the simplist and most affordable combination available to the patient that the patient can well tolerate (that ultimately might include Sustiva. KH



Previous
potassium
Next
HIV related motor deficits

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement